Endgames Case Review

Unexpected rapid weight gain in a patient with HIV and anorexia

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h5551 (Published 29 October 2015) Cite this as: BMJ 2015;351:h5551
  1. Malika Mohabeer Hart, specialist registrar1,
  2. Marta Boffito, consultant physician in HIV medicine1,
  3. Anton Pozniak, consultant physician in HIV medicine1
  1. 1Department of HIV and Sexual Health, Chelsea and Westminster Hospital NHS Foundation, London SW10 9NH, UK
  1. Correspondence to: M Mohabeer Hart malikamohabeer{at}gmail.com

A 45 year old man presented to outpatients in January 2015 with unexplained weight gain and shortness of breath. He was HIV positive (diagnosed in the early 1990s) and was on combination antiretroviral therapy (tenofovir, emtricitabine, and darunavir boosted with ritonavir). His HIV infection was well controlled with an undetectable HIV viral load and a CD4 count of 497×106/L.

His medical history was complex, including depression, schizophrenia, anorexia, and epilepsy. He had been treated for adenocarcinoma of the lung and also had osteoporosis and hypertriglyceridaemia. He was therefore taking many drugs including pregabalin, omeprazole, gabapentin, clonazepam, lithium carbonate, loperamide, metoclopramide, zopiclone, and fenofibrate.

In October 2013 he was prescribed megestrol for anorexia and low body weight (64 kg), but this was stopped in May 2014 after he gained weight. Five months later, he gained another 10 kg and his blood pressure rose from 130/83 mm Hg to 163/97 mm Hg. He was breathless and developed a chronic cough in November 2014. Blood tests showed a rise in alanine aminotransferase from 65 IU/L (reference value <40) in August 2014 to 129 IU/L in November 2014.

In January 2015 he reported further weight gain (to 91 kg) and breathlessness. His abdominal girth had increased and he had developed purple abdominal striae (figure). He had no intra-abdominal accumulation of fluid (confirmed by ultrasonography). His face was moon shaped. His morning serum cortisol was 32 nmol/L (130-690). On questioning he admitted that he used his partner’s fluticasone containing inhaler to alleviate his breathlessness.

Questions

  • 1. What is the most likely diagnosis?

  • 2. How would you manage this patient?

  • 3. What is the take home message for doctors working in primary care?

Answers

1. What is the most likely diagnosis?

Short answer

Cushing’s syndrome due to excess …

View Full Text

Sign in

Log in through your institution

Subscribe